Montana, 2006

Flash Flood in Montana, June 8, 2006

June 8, 2006 · NWS BYZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 8, 7:13 PM MST, 47 minutes earlier.

Area forecast discussion, Jun 8, 7:13 PM MST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
813 PM MDT THU JUN 8 2006

.SHORT TERM...VALID FOR FRI AND SAT...

A QUICK UPDATE TO ZONES FOR WATCH CANCELLATION FOR MOST OF THE
AREA...WITH AN EXTENSION UNTIL 10 PM MDT FOR EASTERN 4 COUNTIES.
UPDATED POPS AND WEATHER TO DECREASE PRECIPITATION POTENTIAL WEST
OF ROSEBUD COUNTY. PRETTY MUCH LEFT ALONE REST OF FORECAST. WILL
MAKE AN ADDITIONAL UPDATE AROUND 10 PM FOR WATCH EXTENSION. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MEDIUM RANGE GUIDANCE IS IN FAIR AGREEMENT INTO NEXT WEEK. TROUGH
ALONG WEST COAST DIGS SUNDAY INTO MONDAY AS STRONGER ENERGY DIVES
INTO THE BASE OF THIS TROUGH. THIS SHOULD PROVIDE A BIT MORE
RIDGING TO DEVELOP INTO THE ROCKIES...RESULTING IN LESS CHANCES
FOR SHOWERS. BY THE MIDDLE AND LATE PART OF THE WEEK...TROUGHING
MOVES INLAND WITH PIECES OF ENERGY LIFTING NORTHEAST TOWARD THE
REGION. MORE MOISTURE AND INCREASING UPPER LEVEL DIFFLUENT FLOW
PATTERN ACROSS MONTANA SHOULD RESULT IN INCREASING STORMS TUESDAY
AND BEYOND. CLOUDS AND PRECIP SHOULD KEEP TEMPERATURES IN CHECK
WITH NEAR OR SLIGHTLY BELOW NORMAL READINGS COMMON.  FRIEDERS

&&

.AVIATION...

UPPER LEVEL WAVE LIFTING NORTHEAST OUT OF IDAHO AND FAR WEST
MONTANA STILL ON TRACK TO WORK ITS WAY ACROSS CENTRAL AND SOUTHERN
MONTANA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
WILL OCCUR ESPECIALLY THROUGH THIS EVENING WITH POTENTIAL GUSTY
WINDS AND HAIL. MVFR WILL BE FOUND IN AND NEAR THESE STRONGER
STORMS. PRECIP CHANCES WILL BE ON THE DECREASE AFTER 06Z. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 060/078 053/074 052/071 051/075 052/077 052/076 053/077
    24/T    43/T    32/T    02/T    22/T    33/T    22/T
LVM 049/072 047/067 043/068 045/071 044/072 045/074 046/073
    37/T    73/T    22/T    22/T    22/T    33/T    22/T
HDN 054/081 055/079 050/073 050/080 050/081 051/077 052/081
    23/T    43/T    32/T    01/B    22/T    33/T    22/T
MLS 057/074 053/072 052/072 051/076 053/079 054/078 054/079
    64/T    44/T    42/T    00/B    12/T    22/T    22/T
4BQ 055/078 053/076 050/071 049/077 050/076 051/076 052/079
    53/T    34/T    42/T    22/T    22/T    22/T    22/T
BHK 054/070 050/065 050/069 048/073 049/074 050/074 051/075
    64/T    44/T    42/T    21/B    22/T    22/T    22/T
SHR 057/081 052/075 048/072 047/077 047/077 048/076 049/078
    23/T    34/T    32/T    22/T    22/T    23/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 8, 7:27 PM MST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
827 PM MDT THU JUN 8 2006

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-100230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...
LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...WILSALL...
BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...EMIGRANT...LIVINGSTON...
FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN
827 PM MDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREA AGAIN FRIDAY AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY CONTAIN HAIL AND STRONG
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ032-033-036-037-100230-
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
827 PM MDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS SOUTH EASTERN
MONTANA. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10PM MDT FOR PORTIONS
OF SOUTHEAST MONTANA. PLEASE REFER TO GTFWCNBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREA AGAIN FRIDAY AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY CONTAIN HAIL AND STRONG
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 8, 5:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
641 PM MDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 N CROW AGENCY         45.63N 107.46W
06/08/2006  E2.75 INCH       BIG HORN           MT   LAW ENFORCEMENT

0410 PM     TSTM WND DMG     8 SW CROW AGENCY        45.52N 107.58W
06/08/2006                   BIG HORN           MT   LAW ENFORCEMENT

            POWER LINES KNOCKED DOWN ON HIGHWAY 313 BY STRONG WINDS

0411 PM     TSTM WND GST     CROW AGENCY             45.60N 107.46W
06/08/2006  E70 MPH          BIG HORN           MT   TRAINED SPOTTER

0420 PM     TSTM WND DMG     15 SSE HARDIN           45.53N 107.49W
06/08/2006                   BIG HORN           MT   TRAINED SPOTTER

            2 INCH DIAMETER TREE LIMBS BLOWN DOWN

0415 PM     HAIL             6 N CROW AGENCY         45.69N 107.46W
06/08/2006  E0.75 INCH       BIG HORN           MT   TRAINED SPOTTER

0415 PM     HAIL             43 S HYSHAM             45.67N 107.23W
06/08/2006  E0.75 INCH       BIG HORN           MT   TRAINED SPOTTER

0400 PM     HAIL             CROW AGENCY             45.60N 107.46W
06/08/2006  E0.75 INCH       BIG HORN           MT   TRAINED SPOTTER

0607 PM     HAIL             12 N LAME DEER          45.79N 106.61W
06/08/2006  M1.75 INCH       ROSEBUD            MT   TRAINED SPOTTER

            WINDOWS BROKEN OUT OF HOUSE

0609 PM     HAIL             15 SE COLSTRIP          45.74N 106.41W
06/08/2006  M2.75 INCH       ROSEBUD            MT   TRAINED SPOTTER

0609 PM     TSTM WND GST     15 SE COLSTRIP          45.74N 106.41W
06/08/2006  E60 MPH          ROSEBUD            MT   TRAINED SPOTTER

0625 PM     HAIL             8 S COLSTRIP            45.78N 106.63W
06/08/2006  M1.75 INCH       ROSEBUD            MT   STORM CHASER

            GOLFBALL HAIL COVERING HIGHWAY FOR 2 MILES

&&

TC

The radar

The Billings radar (KBLX), 151 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rosebud

When
June 8, 8:00 PM MST to 10:00 PM MST
Where
Rosebud County, Brandenberg
Reported by
STORM CHASER
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531292.